Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 66, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Jul 20, 2012, 4:56 PM CDT for Iberia Parish, Louisiana. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2012, 4:56 PM CDT (21:56 UTC)
- Expired
- Jul 20, 2012, 6:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
County Iberia Parish, LA
The radar
The Lake Charles radar (KLCH), 134 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 4:57 PM CDT | HAIL 0.88 | 5 Ene Avery Island, LA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2709 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 675 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
669
WUUS54 KLCH 202156
SVRLCH
LAC045-202300-
/O.NEW.KLCH.SV.W.0066.120720T2156Z-120720T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
456 PM CDT FRI JUL 20 2012
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL IBERIA PARISH IN SOUTH CENTRAL LOUISIANA...
THIS INCLUDES...NEW IBERIA...AVERY ISLAND...
* UNTIL 600 PM CDT
* AT 456 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH...OVER NEW IBERIA...MOVING SOUTH
AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
AVERY ISLAND BY 545 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH CAN BE EXPECTED WITH
THIS STORM. TAKE COVER NOW! GO TO THE LOWEST FLOOR OF A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! REMEMBER...WHEN THUNDER ROARS...GO INDOORS.
&&
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.
LAT...LON 2979 9186 2981 9185 2980 9184 2982 9184
2982 9190 2981 9192 2983 9196 2997 9199
3004 9190 2999 9170 2978 9179 2977 9181
TIME...MOT...LOC 2156Z 015DEG 4KT 2994 9182
$$
TINGLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:18 PM CDT, 38 minutes earlier.
Area forecast discussion, Jul 20, 4:18 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 418 PM CDT FRI JUL 20 2012 .DISCUSSION... AXIS OF STORMS EXTENDS FROM EASTERN LOUISIANA SOUTHWEST TO BEYOND 60 NM MILES OFF THE EXTREME SOUTHWESTERN LOUISIANA. STORMS ARE TRAVELING TO THE SOUTHWEST. A FEW STORMS WERE NOTED MOVING INTO AVOYELLES PARISH ON THE WAY TO THE COAST. PRECIP WATER WAS ABOVE TWO INCHES FROM THE MORNING SOUNDING THIS MORNING BUT WITH THE STORMS OVER SOUTH CNTRL LA TODAY THIS HAS KEPT THE ACTVTY FROM DEVELOPING OVER SOUTHWEST LOUISIANA AND SOUTHEAST TEXAS. THEREFORE HAVE LOWERED THE CHANCE FOR STORMS THIS EVE ACROSS THIS REGION. DEW POINTS ARE RUNNING IN THE MID 70S AND WITH CLOUDS TONIGHT NOT LOOKING TO SEE THIS DROP ALL THAT MUCH... THEREFORE ANOTHER WARM OVERNIGHT IS EXPECTED...WITH THE THREAT OF STORMS OVER SOUTH CENTRAL LOUSIANA AND THE COASTAL WATERS. TMRW THE RIDGE OVER THE PLAIN STATES WILL GENERALLY HOLD THE MOISTURE FROM SPREADING TO FAR TO THE WEST AND HAVE LOWERED POPS FOR SE TX AND RAISE TEMPS. LOOKING AT ANOTHER DAY WHERE THE HEAT INDEX WILL CLIMB ABOVE THE CENTURY MARK... THE HEAT WILL CONTINUE INTO THE EARLY EVENING HOURS BEFORE FINALLY DROPPING. SATURDAY NIGHT INTO SUNDAY MORNING WILL SEE INCREASING CLOUDS AND ANOTHER WARM NIGHT ON TAP. THE THREAT FOR SOME STORMS THOUGH WILL INCREASE ON SUNDAY AFTN AS AN UPPER LEVEL LOW WILL MOVE OFF TO THE WEST AND INTO SOUTHEAST TEXAS. TEMPERATURES WILL FINALLY BREAK A BIT WITH AFTERNOON TEMPS FALLING BACK INTO THE LWR 90S. RAINS LOOK TO TAPER OFF NEXT WEEK WITH AFTN TEMPS CLIMBING A BIT. && .PRELIMINARY POINT TEMPS/POPS... KLCH 76 92 76 93 75 / 30 40 30 50 20 KBPT 77 92 76 91 76 / 30 30 30 30 20 KAEX 75 94 75 93 74 / 30 40 20 50 20 KLFT 76 93 75 92 74 / 40 50 20 50 20 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. && K. KUYPER
Hazardous weather outlook, Jul 20, 4:45 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 445 PM CDT FRI JUL 20 2012 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 211115- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON- EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER- NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 445 PM CDT FRI JUL 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL BE POSSIBLE THROUGH THE EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF VERY HEAVY RAINFALL, FREQUENT LIGHTNING, GUSTY WINDS, AND HAIL UP TO THE SIZE OF QUARTERS. STORMS WILL BE MOST NUMEROUS GENERALLY EAST OF A LINE FROM FORT POLK TO LAKE CHARLES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED ON SATURDAY. LOCAL HEAVY RAINFALL AND DAMAGING WINDS POSSIBLE. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON SUNDAY...WITH THE ACTIVITY DECREASING FROM EAST TO WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GMZ430-432-435-450-452-455-470-472-475-211115- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 442 AM CDT FRI JUL 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT A FEW MIDWEST DISTURBANCES ALOFT WILL TRAVEL SOUTH ACROSS LOUISIANA OVER THE NEXT COUPLE OF DAYS. SHOWERS AND THUNDERSTORMS ARE LIKELY...ESPECIALLY NEAR THE COAST. LOCAL HEAVY RAINFALL AND DAMAGING WINDS POSSIBLE BOTH TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED ON SATURDAY. LOCAL HEAVY RAINFALL AND DAMAGING WINDS POSSIBLE. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON SUNDAY...WITH THE ACTIVITY DECREASING FROM EAST TO WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 20, 2:40 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
240 PM CDT FRI JUL 20 2012
LAZ054-055-202030-
LOWER ST. MARTIN LA-ST. MARY LA-
240 PM CDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY AND ST. MARTIN PARISHES
UNTIL 330 PM CDT...
AT 234 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
STEPHENSVILLE TO 3 MILES SOUTH OF AMELIA...MOVING WEST AT 15 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
STEPHENSVILLE BY 255 PM...
MORGAN CITY BY 300 PM...
BELLE RIVER BY 310 PM...
BERWICK BY 315 PM...
BAYOU VISTA BY 320 PM...
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 30 TO 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
LAT...LON 2953 9117 2956 9129 2995 9125 2993 9122
2985 9118 2984 9113 2981 9109 2975 9108
2973 9110 2965 9110 2963 9108 2960 9107
TINGLERSpecial weather statement, Jul 20, 3:35 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
335 PM CDT FRI JUL 20 2012
LAZ054-202100-
ST. MARY LA-
335 PM CDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY PARISH UNTIL 400 PM
CDT...
AT 329 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF ST. MARY PARISH...MOVING
SOUTHWEST AT 5 MPH.
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO AROUND 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
LAT...LON 2963 9157 2962 9160 2963 9167 2966 9164
2973 9163 2974 9167 2973 9172 2974 9173
2975 9173 2978 9161 2962 9151 2960 9155
TINGLERSpecial weather statement, Jul 20, 4:07 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
407 PM CDT FRI JUL 20 2012
LAZ054-202130-
ST. MARY LA-
407 PM CDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY PARISH UNTIL 430 PM
CDT...
AT 406 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES SOUTHEAST OF SORREL...MOVING SOUTHWEST AT
15 MPH.
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
LAT...LON 2979 9157 2984 9171 2994 9161 2995 9148
2986 9140
TINGLERSpecial weather statement, Jul 20, 4:15 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
415 PM CDT FRI JUL 20 2012
LAZ052-202145-
VERMILION LA-
415 PM CDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR VERMILION PARISH UNTIL 445 PM
CDT...
AT 411 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF FRESHWATER CITY...NEARLY
STATIONARY.
* THE STRONG THUNDERSTORM WILL BE NEAR...
PECAN ISLAND BY 445 PM...
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND
NICKEL SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS
STORM HAS PASSED.
LAT...LON 2954 9243 2955 9246 2970 9246 2969 9226
2953 9229 2954 9239
TINGLERSpecial weather statement, Jul 20, 4:38 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 438 PM CDT FRI JUL 20 2012 LAZ053-054-202215- IBERIA LA-ST. MARY LA- 438 PM CDT FRI JUL 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY AND IBERIA PARISHES UNTIL 515 PM CDT... AT 434 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 2 MILES SOUTH OF COTEAU TO 3 MILES SOUTH OF SORREL...MOVING WEST AT 10 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... LYDIA BY 445 PM... GLENCOE BY 450 PM... JEFFERSON ISLAND BY 515 PM... THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. LAT...LON 3007 9193 2990 9150 2977 9171 2998 9199 TINGLER
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:20 PM CDT | Special Weather Statement | LCH | Saint Landry | 40 min |
| Jul 19, 8:27 PM CDT | Special Weather Statement | LCH | Avoyelles | 33 min |
| Jul 19, 9:12 PM CDT | Special Weather Statement | LCH | Evangeline, Rapides | 33 min |
| Jul 19, 9:28 PM CDT | Special Weather Statement | LCH | Saint Landry | 32 min |
| Jul 19, 9:46 PM CDT | Special Weather Statement | LCH | Allen, Evangeline | 44 min |
| Jul 19, 10:01 PM CDT | Special Weather Statement | LCH | Lafayette, Saint Landry | 29 min |
| Jul 19, 10:33 PM CDT | Special Weather Statement | LCH | Acadia, Allen, Evangeline, Lafayette | 42 min |
| Jul 20, 7:14 AM CDT | Special Marine Warning | LCH | 61 min | |
| Jul 20, 8:10 AM CDT | Special Marine Warning | LCH | 95 min | |
| Jul 20, 9:40 AM CDT | Special Marine Warning | LCH | 95 min | |
| Jul 20, 11:12 AM CDT | Special Marine Warning | LCH | 93 min | |
| Jul 20, 2:40 PM CDT | Special Weather Statement | LCH | Assumption | 50 min |
| Jul 20, 3:30 PM CDT | Areal Flood Advisory | LCH | St. Mary | 3 hr |
| Jul 20, 3:33 PM CDT | Special Marine Warning | LCH | 87 min | |
| Jul 20, 3:35 PM CDT | Special Weather Statement | LCH | St. Mary | 25 min |
| Jul 20, 4:07 PM CDT | Special Weather Statement | LCH | St. Mary | 23 min |
| Jul 20, 4:15 PM CDT | Special Weather Statement | LCH | Vermilion | 30 min |
| Jul 20, 4:21 PM CDT | Special Marine Warning | LCH | 84 min | |
| Jul 20, 4:38 PM CDT | Special Weather Statement | LCH | Saint Martin | 37 min |
| Jul 20, 4:57 PM CDT | Special Weather Statement | LCH | Vermilion | 33 min |
| Jul 20, 5:06 PM CDT | Areal Flood Advisory | LCH | Iberia, St. Mary | 114 min |
| Jul 20, 6:07 PM CDT | Special Weather Statement | LCH | Saint Landry | 53 min |
| Jul 20, 6:22 PM CDT | Special Weather Statement | LCH | Rapides | 53 min |
| Jul 20, 6:29 PM CDT | Severe Thunderstorm Warning | LCH | Lafayette, Saint Landry, Saint Martin | 31 min |
| Jul 20, 6:48 PM CDT | Special Weather Statement | LCH | Vermilion | 42 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.